Heroin Withdrawal Symptoms
What are common heroin withdrawal symptoms? While heroin withdrawal symptoms are rarely fatal and typically peak in severity within 48 and 72 hours after the last dose of heroin, many people report that the physical symptoms feel a lot like a terrible case of the flu. Deep, persistent cravings to use heroin again are also common. They are more than a craving for ice cream, but more like cravings you might feel for water when you’re walking across a desert.
Other common signs most people feel during withdrawal include:
- Cold flashes.
- Nausea and vomiting.
- Bone pain.
- Involuntary kicking movements.
Being addicted to heroin can be a lot like riding a rollercoaster. When you have the drugs in your system, you feel as though you’re on top of the world. When the drugs begin to wear off, however, you begin a rapid descent into the lowest of lows. This speedy decline is due to heroin withdrawal, and the physical symptoms you feel during this time can be hard to bear. This article will outline common symptoms of heroin withdrawal, and it will provide you with information about treatments that can make heroin withdrawal symptoms less severe.
The ‘Super Flu’
People who use heroin only once, or who use the drug on an intermittent basis, may never experience heroin withdrawal. Only people who have developed a tolerance for the drug are susceptible to the withdrawal syndrome. Changes in chemistry due to drug abuse are to blame. Over time, as your heroin use became more and more common, your body developed a tolerance for the drug. The brain’s cells make subtle adjustments in order to help you stay alive and conscious while taking heroin. These adjustments happened slowly, over a period of abuse, and similarly, the brain’s cells also need a specific period of time in order to reverse that damage. They can’t simply change from needing heroin to not needing heroin. The cells must make subtle adjustments in reverse, and during that time, the cells might not function as they should.
According to the National Institute on Drug Abuse, heroin withdrawal symptoms are rarely fatal and they typically peak in severity within 48 and 72 hours after the last dose of heroin. Many people who go through heroin withdrawal report that the physical symptoms of withdrawal feel a lot like a terrible case of the flu. However, these physical symptoms aren’t the only signs of heroin withdrawal. In addition to feeling physically lousy, you might also feel a deep and persistent craving to use heroin again. This isn’t a passing, mild craving you might feel when walking by an ice cream truck on a hot summer afternoon. These are like cravings you might feel for water when you’re walking across a desert. They are deep and persistent and hard to ignore. Many people report that these cravings are the hardest part of heroin withdrawal as they are so strong and they don’t seem to abate with time.
The physical signs you might experience during heroin withdrawal can vary, depending on how long you’ve used the drug and how much of the drug you’re accustomed to taking on a regular basis. However, these are common signs most people feel during withdrawal:
- Cold flashes
- Nausea and vomiting
- Bone pain
- Involuntary kicking movements
Treatment Can Help
These withdrawal symptoms can lock you in a cycle of addiction in which you swear to quit, feel terrible pangs of withdrawal and then return to use once more. It can be hard to even think about quitting your heroin use for good when you have trouble going even a few days without returning to drug use. Thankfully, you don’t have to go through heroin withdrawal on your own. With the help of medical professionals, you may be able to manage your withdrawal symptoms and stop the addiction/withdrawal cycle in its tracks.
Some medical professionals use combinations of clonidine and naltrexone to help their patients get through withdrawal. Naltrexone is an opiate agonist that can render the heroin in your system inactive. Clonidine can then assist with the physical symptoms of withdrawal. For people in the early stages of addiction, who may only need counseling in order to control cravings, this therapy may be quite effective. According to a study published in the American Journal of Drug and Alcohol Abuse, 86 percent of those given this medication combination were able to get through withdrawal and go on to further addiction treatment. This might be a great form of care for you.
If your addiction is at a more severe level, you might need replacement therapies to help your body adjust to the lack of heroin. The medication buprenorphine was designed to work on the same heroin receptors without causing euphoria or any sort of high. You might just feel normal when taking this medication. Your doctor might place you on a high dose of this medication and then slowly taper you to smaller and smaller doses until you’re taking no medications at all. According to a study in the journal Addiction, people given this form of therapy reported a less severe form of withdrawal compared to people given clonidine. It could be that this might be the right choice for you, if your addiction has reached a severe level. Buprenorphine isn’t right for everyone, however. Some people find that they need a stronger medication such as methadone in order to control their symptoms. Your doctor can work with you to monitor your progress during withdrawal and make sure you’re given the right medication and the right dosage.
When reading about the painful aspects of heroin withdrawal, you may begin to wonder why you should even bother kicking the habit in the first place. While it might be reasonable to think that staying on heroin can help you avoid pain, the opposite is actually true. During withdrawal, you might feel bad, but you’re actually improving your health on almost every level. Consider this: According to a study in The Journal of Pharmacology, people with heroin addictions have a reduced immune system function, but this begins to reverse during withdrawal. Even the immune system gets better in recovery. It’s definitely something worth pursuing.
Making a Choice
Since heroin withdrawal is rarely fatal, some individuals do it at home without medical supervision. Due to medical complications that can arise, however, it’s best to contact your doctor or enter a top inpatient addiction rehabilitation program to be sure. Medications could mean the difference between completing the withdrawal process and moving forward with addiction treatment, and failing at withdrawal and returning to heroin abuse once more. Contact us today, and we can help you find a program that’s right for you.